Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 74, NWS Northern Indiana

May 23, 2004White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2004, 1:53 PM EST for White County, Indiana. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 1:53 PM EST (18:53 UTC)
Expired
May 23, 2004, 2:45 PM EST
In force
52 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County White County, IN

The radar

The Northern Indiana radar (KIWX), 122 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:30 PM ESTTSTM WND DMGBrookston, INTREES AND POWERLINES DOWN THROUGHOUT SOUTHERN WHITE COUNTY
May 23, 2:30 PM ESTHAIL 1.75Brookston, INHAIL FELL FOR ABOUT 15 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 10:10 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 231853
SVRIWX
INC181-231945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
153 PM EST SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITE COUNTY IN INDIANA

* UNTIL 245 PM EST

* AT 153 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORMS 9 MILES SOUTH OF CHALMERS...MOVING          
  NORTHEAST AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  REYNOLDS
  MONTICELLO
  BROOKSTON

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

ONE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4060 8709 4060 8680 4077 8661 4089 8662
          4082 8707

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:55 AM EST, 7 hours 58 minutes earlier.

Area forecast discussion, May 23, 5:55 AM EST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 AM EST SUN MAY 23 2004

.AVIATION...
SCATTERED SHOWERS/TSTMS OVER NRN INDIANA ATTM. TSTMS SHOULD BECOME
MORE WIDESPREAD AND STRONGER AS AFTN WEARS ON WITH CONTINUED HEATING
AND BETTER FORCING AS CDFNT/SHRTWV MOVES INTO IL. FRONT SHOULD PASS
THROUGH THE AREA OVERNIGHT WITH SOME WRAP AROUND STRATO CU EXPECTED
TOMORROW MORNING WITH SRN EXTENT OF THE STRATO CU DECK NEAR FWA.

&&

.UPDATE...
UPDATED ZONES TO FRESHEN WORDING AND ADD TORNADO WATCH. OTRWS NO
SGFNT CHANGES TO 3AM ZONES NEADED.

&&

.PREV DISCUSSION...
SHORT TERM...
TODAY AND TONIGHT...LARGE MESOSCALE CONVECTIVE COMPLEX WAS UNDERWAY
EARLY THIS MORNING ACROSS IA. SFC LOW BELOW 1000 MB WAS IN THE
VICINITY AND WAS TRACKING NORTHEAST. WARM FRONT OVER FAR NORTHERN
INDIANA/SOUTHERN LOWER MI WAS BEGINNING TO ACCELERATE NORTH IN
RESPONSE TO THE STRENGTHENING SFC LOW TO THE WEST OVER IA. STORMS
HAVE SHIFTED NORTH OVERNIGHT INTO LOWER MI. THE AIRMASS OVER INDIANA
STILL APPEARS TO HAVE A SMALL CAP...WHICH HAS HELD BACK CONVECTION
OVER THE SOUTHERN PART OF THE AREA. IWX 88D VELOCITY DATA INDICATES
LOW LEVEL JET HAS INCREASED TO OVER 50 KNOTS BELOW 2000 FEET. THE
FORECAST AREA THEREFORE WILL BE IN THE WARM SECTOR TODAY WITH THE
WARM FRONT NORTH OF THE AREA...UNTIL THE COLD FRONT COMES IN LATE
THIS AFTERNOON. HAVE INCLUDED MENTION OF DAMAGING WINDS AND HAIL
THIS AFTERNOON AND EARLY TONIGHT AS SEVERAL FACTORS FAVORABLE FOR
SEVERE WEATHER COME TOGETHER. OTHERWISE...WENT WITH CHANCE FOR
STORMS LATER TONIGHT AS ORGANIZED CONVECTION SHOULD BE EAST OF THE
AREA.

LONG TERM...
FORECAST CHALLENGE IS TIMING OF SHOWERS AND THUNDERSTORMS BACK INTO
FORECAST AREA MONDAY NIGHT AND TUESDAY.

ETA AND GFS IN DECENT AGREEMENT IN MOVING HIGH PRESSURE RIDGE OVER
GREAT LAKES ON MONDAY AND PUSHING COLD FRONT TO SOUTHERN INDIANA.
WITH DRY AIR FILTERING IN BEHIND FRONT...SHOULD SEE PARTLY SUNNY
SKIES.  BOTH MODELS LIFT FRONT BACK NORTH MONDAY NIGHT...WHILE
LIFTING A WAVE OF LOW PRESSURE ALONG THE FRONT IN ASSOCIATION WITH A
MID LEVEL DISTURBANCE.  WITH DEEPENING MOISTURE AND LIFT DUE TO
ABOVE FEATURES...GOING CHANCE POPS JUSTIFIED.  ETA...GFS AND UKMET
ALL SLIDE FRONT ACROSS FORECAST AREA ON TUESDAY...WITH UKMET
OFFERING FASTER SOLUTION.  GIVEN ETA AND GFS TRENDING
SLOWER...FAVOR THEIR TIMING...WHICH JUSTIFIES POPS FOR AT LEAST
EARLY TUESDAY NIGHT AS WELL.  WITH MID LEVEL DISTURBANCE...LOW LEVEL
CONVERGENCE IN ASSOCIATION WITH COLD FRONT...DIFLUENCE REGION ALOFT
UNDER LEFT EXIT REGION OF 130 KT 250 MB JET AND AMPLE MOISTURE AND
INSTABILITY...SEVERE STORMS AGAIN LOOK POSSIBLE.  WITH SUBSIDENCE
AND RATHER DRY AIRMASS BEHIND FRONT...HAVE PULLED CHANCE FOR SHOWERS
FROM WEDNESDAY PERIOD.

GIVEN AT LEAST PARTLY SUNNY SKIES ON MONDAY...ETA MOS HIGHS LOOK TOO
COOL...SO HAVE GONE TOWARD GFS HIGHS...WHICH ARE STILL COOLER THAN
NGM MOS VALUES.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 23, 11:40 AM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1140 AM EST SUN MAY 23 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-241100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1140 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER EXTREME
SOUTHERN LOWER MICHIGAN AND THOSE AREAS OF NORTHERN INDIANA AND
NORTHWEST OHIO NORTH AND WEST OF A DEFIANCE TO PERU LINE.  THERE IS
A SLIGHT RISK FOR SEVERE STORMS OVER THE REMAINDER OF THE AREA.
DAMAGING WINDS... HAIL... AND TORNADOES ARE POSSIBLE.

A VIGOROUS UPPER LEVEL DISTURBANCE AND COLD FRONT INTERACTING WITH A
VERY MOIST AND UNSTABLE AIRMASS WILL TRIGGER THE STORMS...WITH STRONG
WINDS ALOFT ENHANCING THE SEVERE WEATHER POTENTIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION MONDAY NIGHT AND
TUESDAY...WITH SEVERE STORMS AGAIN POSSIBLE.  THERE WILL BE ANOTHER
CHANCE FOR THUNDERSTORMS FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:11 PM ESTSevere Thunderstorm WarningIWXCass49 min
May 23, 2:31 PM ESTSevere Thunderstorm WarningIWXFulton, Miami44 min
May 23, 2:57 PM ESTSevere Thunderstorm WarningIWXKosciusko, Wabash48 min
May 23, 3:20 PM ESTSevere Thunderstorm WarningIWXWhitley40 min
May 23, 3:23 PM ESTSevere Thunderstorm WarningIWXGrant, Huntington37 min
May 23, 3:36 PM ESTSevere Thunderstorm WarningIWXBlackford, Wells39 min
May 23, 3:48 PM ESTSevere Thunderstorm WarningIWXAdams, Allen42 min
May 23, 4:09 PM ESTSevere Thunderstorm WarningIWXLaGrange36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.